Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Fort Worth, TX

June 1, 2017Eastland County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 1, 2017, 4:50 AM CDT for Eastland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 4:50 AM CDT (09:50 UTC)
Expired
Jun 1, 2017, 7:45 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Eastland County, TX

The radar

The Dyess AFB radar (KDYX), 46 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WGUS54 KFWD 010950
FFWFWD
TXC133-011245-
/O.NEW.KFWD.FF.W.0022.170601T0950Z-170601T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
450 AM CDT THU JUN 1 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Eastland County in north central Texas...

* Until 745 AM CDT.

* At 449 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. This rainfall will lead to excessive water runoff
  and cause flash flooding. Low-lying areas are most vulnerable to
  rapidly rising water. Some low-water crossings may flood and become
  impassable.

* Some locations that will experience flooding include...
  Eastland, Cisco, Ranger, Gorman, Rising Star and Carbon. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3251 9863 3222 9864 3208 9893 3209 9911
      3250 9910

$$

30
1 follow-up statement
180 
WGUS74 KFWD 011238
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
738 AM CDT THU JUN 1 2017

TXC133-011245-
/O.EXP.KFWD.FF.W.0022.000000T0000Z-170601T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eastland TX-
738 AM CDT THU JUN 1 2017

...THE FLASH FLOOD WARNING FOR EASTLAND COUNTY WILL EXPIRE AT 745 AM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
significant threat. However, minor flooding or ponding of water on 
roads may still persist through mid to late morning. Please continue 
to heed any remaining road closures.

LAT...LON 3251 9863 3222 9864 3208 9893 3209 9911
      3250 9910

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:42 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 1, 3:42 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
342 AM CDT Thu Jun 1 2017

.DISCUSSION...
RADAR and satellite data indicate a vorticity center spiraling
just to the north of Abilene, with what appears to be a weak
trough axis extending from the vort center east-southeastward
across North and Central Texas. Scattered showers and storms
continue to lift slowly northward this morning in the vicinity of
the trough, and will most likely continue across the I-20 corridor
later this morning, approaching the Red River around midday. It
appears that the mid-upper level feature will become nearly
stationary this afternoon and evening somewhere near the Red
River, remaining in place and keeping rain chances going through
tomorrow.

With this morning's activity being scattered in nature, not
everyone will see rain, but additional opportunities will occur as
we get redevelopment during the peak heating hours of the
afternoon. Severe weather is not expected, but the presence of
good instability means that some strong storms with gusty winds,
small hail and frequent lightning will be possible. Isolated
storms will persist well into the evening, with the better
chances occurring across the northern counties near the upper
trough axis. Friday's POPs will similarly remain highest across
the north, decreasing to slight chance across the far southern
counties.

Meanwhile, we will be awaiting the approach of shortwave troughs
in the northern and southern branches of a split flow pattern. The
northern system will begin moving into the Central and Southern
Plains on Saturday, effectively absorbing what is left of the
stationary low near the Red River. We will still have good
moisture in place so this will just keep chances of mainly
diurnal convection going on Saturday, with the best chances
initially across the northwest. The southern branch trough will
sync with the northern system Saturday night and move slowly
southeast across the region on Sunday. Chance POPs will be
warranted area-wide on Sunday and Sunday night as the upper level
systems move overhead, with rain chances gradually ending from
northwest to southeast on Monday.

By this time a deep upper trough will have developed along the
Eastern Seaboard with an upper level ridge stretching from the
Plains to the Desert Southwest. The resulting north flow pattern
aloft will send a cold front south of the Red River on Tuesday.
There is still quite a bit of uncertainty with regard to the
strength of this front. At this point POPs associated with the
passage of the front will be kept in the 20-30 percent range and
only a slight post-frontal cool-down will be advertised. We would
then warm back up and dry out late next week as the upper ridge
to our west develops east.

30

&&

.AVIATION...
/ISSUED 1155 PM CDT Wed May 31 2017/
Scattered showers and isolated thunderstorms will continue mainly
west of the I-35 corridor through 12z. As an upper level trough
currently over West Texas moves slowly east, scattered showers and
thunderstorms are expected to redevelop across North and Central
Texas again during the day Thursday. Have just placed VCSH for the
19z through 00z period for the Metroplex TAF sites and for the
15z through 00z period at Waco. Some gusty winds and small hail
may accompany some of the storms Thursday afternoon. Outside of
the scattered showers and thunderstorms, VFR conditions are
expected with southeast winds 6 to 10 knots. Some MVFR ceilings
may spread into the Waco and the Metroplex TAF sites overnight
Thursday night (08-12z Friday).

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    86  71  87  72  88 /  40  30  30  20  30
Waco                86  69  87  70  88 /  40  20  20  20  30
Paris               82  67  82  69  85 /  40  30  40  20  40
Denton              84  68  85  70  87 /  40  30  40  20  40
McKinney            84  68  85  70  86 /  40  30  40  20  30
Dallas              86  71  86  72  88 /  40  30  30  20  30
Terrell             84  68  85  70  87 /  40  30  30  20  30
Corsicana           84  69  87  71  87 /  40  20  30  20  30
Temple              85  69  87  69  88 /  40  20  20  20  20
Mineral Wells       85  68  86  68  87 /  40  30  30  20  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 31, 10:24 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
1024 PM CDT Wed May 31 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1024 PM CDT Wed May 31 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated to scattered thunderstorms will occur mainly west of the
I-35 corridor tonight. Cloud to ground lightning will accompany some
of these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A slow moving upper level disturbance to our west will continue to
trigger scattered thunderstorms areawide on Thursday. With little
shear, the activity will be generally disorganized. However, there
is a small potential for a strong or marginally severe storm across
North or Central Texas during the afternoon. The hazards, aside from
lightning, would be hail and brief strong wind gusts.

The unsettled weather pattern will continue Friday through Monday.
While no "washouts" are expected on any given day, somewhat better
chances for thunderstorms will exist east of the I-35 corridor
through the weekend. The severe threat will remain low, but areas
that experience multiple rounds of rainfall may have some minor
flooding issues.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 2:46 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
246 AM CDT THU JUN 1 2017

TXZ129-130-010815-
Erath TX-Eastland TX-
246 AM CDT THU JUN 1 2017

...SPECIAL WEATHER STATEMENT...

At 242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line from near Huckabay in Erath County to west of Cisco in
Eastland County. Movement was north at 15 mph.

Half-inch hail will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud-to-ground lightning is occurring with these storms.

&&

LAT...LON 3251 9911 3250 9806 3231 9820 3221 9851
      3226 9855 3218 9870 3216 9912
TIME...MOT...LOC 0742Z 183DEG 12KT 3235 9828 3227 9853 3225 9874 3233
9910

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:50 PM CDTSpecial Weather StatementFWDDenton25 min
May 31, 8:12 PM CDTSpecial Weather StatementFWDDenton33 min
Jun 1, 2:46 AM CDTSpecial Weather StatementFWDEastland29 min
Jun 1, 3:59 AM CDTAreal Flood AdvisoryFWDEastland3 hr
Jun 1, 6:05 AM CDTAreal Flood AdvisoryFWDAnderson, Henderson3 hr
Jun 1, 6:49 AM CDTAreal Flood AdvisoryFWDComanche, Eastland, Erath3 hr
Jun 1, 11:23 AM CDTAreal Flood AdvisoryFWDCollin112 min
Jun 1, 12:23 PM CDTAreal Flood AdvisoryFWDCooke112 min
Jun 1, 2:01 PM CDTAreal Flood AdvisoryFWDDallas3 hr
Jun 1, 2:22 PM CDTFlash Flood WarningFWDDallas113 min
Jun 1, 5:59 PM CDTSpecial Weather StatementFWDKaufman31 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.